Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 46, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 16, 2012, 2:27 PM CDT for Des Moines County, Henry County, Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2012, 2:27 PM CDT (19:27 UTC)
- Expired
- Jun 16, 2012, 3:03 PM CDT
- In force
- 36 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Des Moines County, IA, Henry County, IA
The radar
The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 2:42 PM CDT | HAIL 1 | 5 Wnw Lowell, IA | DIME AND QUARTER SIZED HAIL LASTING FOR ABOUT 15 MINUTES. HE82 |
| Jun 16, 3:01 PM CDT | HAIL 0.25 | 3 Se New London, IA | HAIL BEGAN TO FAIL AT 301PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
446
WUUS53 KDVN 161927
SVRDVN
IAC057-087-162030-
/O.NEW.KDVN.SV.W.0046.120616T1927Z-120616T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT SAT JUN 16 2012
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN DES MOINES COUNTY IN SOUTHEAST IOWA...
SOUTHERN HENRY COUNTY IN SOUTHEAST IOWA...
* UNTIL 330 PM CDT.
* AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY
NEAR SALEM...OR 9 MILES SOUTHWEST OF MOUNT PLEASANT...AND MOVING
EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTWOOD...LOWELL...NEW LONDON...DANVILLE AND MIDDLETOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4106 9125 4080 9118 4081 9139 4081 9141
4081 9157 4081 9158 4082 9158 4082 9170
4094 9171
TIME...MOT...LOC 1927Z 259DEG 16KT 4085 9162
WIND...HAIL 60MPH 1.00IN
$$
ERVIN3 follow-up statements
917
WWUS53 KDVN 161944
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT SAT JUN 16 2012
IAC057-087-162030-
/O.CON.KDVN.SV.W.0046.000000T0000Z-120616T2030Z/
HENRY IA-DES MOINES IA-
244 PM CDT SAT JUN 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WESTERN DES MOINES AND SOUTHERN HENRY COUNTIES...
AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR LOWELL...OR 8 MILES SOUTH OF MOUNT PLEASANT...
MOVING EAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
PLEASANT MUNICIPAL ARPT...GEODE STATE PARK...NEW LONDON...DANVILLE...
YARMOUTH...MIDDLETOWN...PLEASANT GROVE...PRAIRIE GROVE AND
BEAVERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4106 9125 4080 9118 4081 9139 4081 9141
4081 9157 4081 9158 4082 9158 4082 9170
4094 9171
TIME...MOT...LOC 1944Z 260DEG 14KT 4085 9150
WIND...HAIL 60MPH 1.00IN
$$
ERVIN765
WWUS53 KDVN 161954
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT SAT JUN 16 2012
IAC057-087-162030-
/O.CON.KDVN.SV.W.0046.000000T0000Z-120616T2030Z/
HENRY IA-DES MOINES IA-
254 PM CDT SAT JUN 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WESTERN DES MOINES AND SOUTHEASTERN HENRY COUNTIES...
AT 242 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED APPROXIMATELY NEAR LOWELL...OR 9 MILES SOUTHEAST OF MOUNT
PLEASANT...MOVING EAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GEODE
STATE PARK...NEW LONDON...DANVILLE...MIDDLETOWN...PLEASANT GROVE...
PRAIRIE GROVE AND BEAVERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS ALSO PRODUCING HEAVY RAIN AND FREQUENT LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
&&
LAT...LON 4098 9158 4098 9123 4080 9118 4081 9141
4081 9158 4082 9158 4083 9164
TIME...MOT...LOC 1954Z 257DEG 16KT 4086 9144
WIND...HAIL <58MPH 1.00IN
$$
ERVIN167
WWUS53 KDVN 162003
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT SAT JUN 16 2012
IAC057-087-162013-
/O.CAN.KDVN.SV.W.0046.000000T0000Z-120616T2030Z/
HENRY IA-DES MOINES IA-
303 PM CDT SAT JUN 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DES MOINES AND
SOUTHEASTERN HENRY COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING VERY HEAVY
RAINFALL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
LAT...LON 4098 9158 4098 9123 4080 9118 4081 9141
4081 9158 4082 9158 4083 9164
TIME...MOT...LOC 2003Z 257DEG 16KT 4087 9139
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:23 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 16, 12:23 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1223 PM CDT SAT JUN 16 2012 .AVIATION... A MOIST AND UNSTABLE AIRMASS IS OVER EASTERN IOWA AND NORTHWEST ILLINOIS THIS AFTERNOON...AND A COLD FRONT WILL MOVE INTO THE AREA TONIGHT. THIS WILL SPREAD A LINE OF STRONG THUNDERSTORMS OVER THE TAF OUTLOOK AREA...RESULTING IN A PERIOD OF THUNDERSTORMS AT EACH SITE...CAPABLE OF IFR/LIFR CONDITIONS IN HEAVY RAIN...STRONG WINDS OVER 40 KTS...AND POSSIBLY HAIL. THIS IS MOST LIKELY BETWEEN 21Z TODAY AND 03Z SUNDAY...OR MID EVENING. AREAS ALONG AND SOUTH OF INTERSTATE 80 WILL SEE THE HIGHEST THREAT FOR THE DAMAGING WINDS...IMPACTING MLI AND BRL POSSIBLY. OTHERWISE...LOOK FOR SOUTHWEST TO WEST WINDS AROUND 12KTS...TO 20 KTS...WHICH WILL BECOME WEST TO NORTHWEST AFTER 06Z TONIGHT. AFTER STORMS EXIT THE REGION EARLY SUNDAY...VFR WEATHER IS EXPECTED ONCE AGAIN AT ALL SITES. && .UPDATE... AS OF NOON...A VERY MOIST AND UNSTABLE AIRMASS IS OVER THE ENTIRE CWA...WITH A DISTINCT MCV OVER FAR NORTHEAST KS...WHICH IS BRINGING STORMS TO FAR WESTERN IOWA AND SOUTHEAST NE. THIS MCV IS MOVING EAST NORTHEAST INTO OUR UNSTABLE AIRMASS. A STRONG AREA OF STORMS SHOULD FIRE SOON IN NORTHWEST MO...AND IS EXPECTED TO MOVE EAST TO NORTHEAST...DEVELOPING INTO A BOWING MCS OVER THE SOUTHERN 1/2 OF IOWA AND NORTHERN MO. THE MOST DAMAGING WINDS SHOULD BE OVER THE SOUTHERN 1/3 OF OF IOWA AND WEST CENTRAL ILLINOIS TO POINTS SOUTH...BUT THE HEAVIEST RAIN MAY FALL BETWEEN HIGHWAY 34 AND INTERSTATE 80 WHERE STORM MOTIONS AND DEVELOPMENT MAY ALLOW FOR EFFICIENT REPEAT RAINS. VERY HIGH PWAT VALUES ARE OUT THERE...THUS ANY DEEP CONVECTIVE STORM SHOULD PRODUCE VERY HEAVY RAINFALL RATES. WILL UPDATE FURTHER AS NEEDED...BUT HAVE ALREADY BUMPED POPS TO LIKELY WEST THIS AFTERNOON...WHICH GOES TIL 7 PM...AND LIKELY CENTRAL THIS EVENING. ERVIN && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN
Hazardous weather outlook, Jun 16, 3:35 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 335 AM CDT SAT JUN 16 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-170845- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 335 AM CDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING WITH THE POSSIBILITY OF AN ISOLATED OCCURRENCE OF LARGE HAIL OR WIND DAMAGE. AND AS WITH ALL THUNDERSTORMS...LIGHTNING WILL BE A HAZARD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT WEATHER WILL DEVELOP EARLY NEXT WEEK...ESPECIALLY ON MONDAY WHEN HEAT INDEX VALUES COULD REACH INTO THE UPPER 90S. A LATE WEEK FRONTAL SYSTEM WILL PRODUCE A CHANCE OF THUNDERSTORMS FROM LATE WEDNESDAY INTO EARLY FRIDAY. HOWEVER...IT IS TOO EARLY TO SPECIFY A SEVERE AND/OR HEAVY RAIN THREAT...BUT LIGHTNING WILL CERTAINLY BE A RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT. 08/WOLF
In the hours before
Special weather statement, Jun 16, 1:10 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 110 PM CDT SAT JUN 16 2012 IAZ067-068-076>078-087>089-098-099-ILZ009-015>018-024>026-162030- MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA- DES MOINES-VAN BUREN-LEE-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU- PUTNAM-MERCER-HENDERSON-WARREN- INCLUDING THE CITIES OF...MUSCATINE...BETTENDORF...DAVENPORT... SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...STERLING...ROCK FALLS... MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO... OQUAWKA...MONMOUTH 110 PM CDT SAT JUN 16 2012 ...STRONG STORMS DEVELOPING... SCATTERED STRONG THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF SOUTHEAST IOWA...WEST CENTRAL AND NORTHERN ILLINOIS THROUGH 3 PM. INDIVIDUAL STORMS WILL MOVE NORTHEAST AROUND 25 MPH. ANY STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS UP TO 40 MPH. SEVERE WEATHER IS MORE LIKELY LATE THIS AFTERNOON AS A LARGER AREA OF THUNDERSTORMS SPREADS OVER THE REGION. ERVIN
Local storm report, Jun 16, 1:34 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
134 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL BIRMINGHAM 40.88N 91.95W
06/16/2012 E0.50 INCH VAN BUREN IA TRAINED SPOTTER
PEA TO DIME SIZE HAIL AND HEAVY RAIN 1/2 MILE SOUTH
BIRMINGHAM.
&&
DLSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:25 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Keokuk, Lee, Van Buren, Washington | 65 min |
| Jun 16, 5:13 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Johnson, Louisa, Muscatine, Washington | 47 min |
| Jun 16, 5:24 PM CDT | Flash Flood Warning | DVN | Jefferson, Van Buren | 4 hr |
| Jun 16, 5:31 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.